Electronic Journal of Probability

Mesoscopic fluctuations for unitary invariant ensembles

Gaultier Lambert

Full-text: Open access


Considering a determinantal point process on the real line, we establish a connection between the sine-kernel asymptotics for the correlation kernel and the CLT for mesoscopic linear statistics. This implies universality of mesoscopic fluctuations for a large class of unitary invariant Hermitian ensembles. In particular, this shows that the support of the equilibrium measure need not be connected in order to see Gaussian fluctuations at mesoscopic scales. Our proof is based on the cumulants computations introduced in [45] for the CUE and the sine process and the asymptotic formulae derived by Deift et al. [13]. For varying weights $e^{-N \operatorname{Tr} V (\mathrm{H} )}$, in the one-cut regime, we also provide estimates for the variance of linear statistics $\operatorname{Tr} f(\mathrm{H} )$ which are valid for a rather general function $f$. In particular, this implies that the logarithm of the absolute value of the characteristic polynomials of such Hermitian random matrices converges in a suitable regime to a regularized fractional Brownian motion with logarithmic correlations introduced in [17]. For the GUE and Jacobi ensembles, we also discuss how to obtain the necessary sine-kernel asymptotics at mesoscopic scale by elementary means.

Article information

Electron. J. Probab., Volume 23 (2018), paper no. 7, 33 pp.

Received: 11 September 2016
Accepted: 23 October 2017
First available in Project Euclid: 12 February 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 60G55: Point processes 60F05: Central limit and other weak theorems 42C05: Orthogonal functions and polynomials, general theory [See also 33C45, 33C50, 33D45] 41A60: Asymptotic approximations, asymptotic expansions (steepest descent, etc.) [See also 30E15]

unitary invariant ensembles asymptotics of Christoffel-Darboux kernels central limit theorem universality sine process

Creative Commons Attribution 4.0 International License.


Lambert, Gaultier. Mesoscopic fluctuations for unitary invariant ensembles. Electron. J. Probab. 23 (2018), paper no. 7, 33 pp. doi:10.1214/17-EJP120. https://projecteuclid.org/euclid.ejp/1518426054

Export citation


  • [1] Anderson, G. W.; Guionnet, A.; Zeitouni, O.: An introduction to random matrices. Cambridge Studies in Advanced Mathematics, 118. Cambridge University Press, Cambridge, 2010.
  • [2] Borodin, A.: Determinantal point processes. The Oxford handbook of random matrix theory, 231–249, Oxford Univ. Press, Oxford, 2011.
  • [3] Borot, G.; Guionnet, A: Asymptotic expansion of $\beta $ matrix models in the one-cut regime. Comm. Math. Phys. 317 (2013), no. 2, 447–483.
  • [4] Borot, G.; Guionnet, A.: Asymptotic expansion of $\beta $ matrix models in the multi-cut regime, arXiv:1303.1045
  • [5] Bourgade, P.; Erdős, L.; Yau, H.-T.; Yin, J.: Fixed energy universality for generalized Wigner matrices. Comm. Pure Appl. Math. 69 (2016), no. 10, 1815–1881.
  • [6] Bourgade, P.; Kuan, J.: Strong Szegő asymptotics and zeros of the zeta-function. Comm. Pure Appl. Math. 67 (2014), no. 6, 1028–1044
  • [7] Boutet de Monvel, A.; Khorunzhy, A.: Asymptotic distribution of smoothed eigenvalue density I. Gaussian random matrices. Random Oper. Stochastic Equations 7 (1999), no. 1, 1–22.
  • [8] Boutet de Monvel, A.; Khorunzhy, A.: Asymptotic distribution of smoothed eigenvalue density II. Wigner random matrices. Random Oper. Stochastic Equations 7 (1999), no. 2, 149–168.
  • [9] Breuer, J.; Duits, M.: The Nevai condition and a local law of large numbers for orthogonal polynomial ensemble. Adv. Math. 265 (2014), 441–484.
  • [10] Breuer, J.; Duits, M.: Universality of mesoscopic fluctuations for orthogonal polynomial ensembles. Comm. Math. Phys. 342 (2016), no. 2, 491–531.
  • [11] Breuer, J.; Duits, M.: Central limit theorems for biorthogonal ensembles and asymptotics of recurrence coefficients. J. Amer. Math. Soc. 30 (2017), no. 1, 27–66.
  • [12] Deift, P.: Orthogonal polynomials and random matrices: a Riemann-Hilbert approach. Courant Lecture Notes in Mathematics, 3. New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1999.
  • [13] Deift, P.; Kriecherbauer, T.; McLaughlin, K. T.-R.; Venakides, S.; Zhou, X.: Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Comm. Pure Appl. Math. 52 (1999), no. 11, 1335–1425.
  • [14] Deift, P.; Zhou, X.: A steepest descent method for oscillatory Riemann-Hilbert problems. Bull. Amer. Math. Soc. (N.S.) 26 (1992), no. 1, 119–123.
  • [15] Duplantier, B.; Rhodes, R.; Sheffield, S.; Vargas, V.: Log-correlated Gaussian Fields: an overview in Geometry, Analysis and Probability. Vol. 310 of the series Progress in Mathematics, 191–216, 2017.
  • [16] Fyodorov, Y. V.; Hiary, G. A.; Keating, J. P.: Freezing Transition, Characteristic Polynomials of Random Matrices, and the Riemann Zeta Function. Phys. Rev. Lett. 108, 170601, (2012)
  • [17] Fyodorov, Y. V.; Khoruzhenko, B. A.; Simm, N. J.: Fractional Brownian motion with Hurst index $H=0$ and the Gaussian unitary ensemble. Ann. Probab. 44 (2016), no. 4, 2980–3031.
  • [18] Fyodorov, Y. V.; Simm, N. J.: On the distribution of the maximum value of the characteristic polynomial of GUE random matrices. Nonlinearity 29 (2016), no. 9, 2837–2855.
  • [19] Hardy, A.: Average characteristic polynomials of determinantal point processes. Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015), no. 1, 283–303.
  • [20] Hough, J. B.; Krishnapur, M.; Peres, Y.; Virág, B.: Determinantal processes and independence. Probab. Surv. 3 (2006), 206–229.
  • [21] Hughes, C. P.; Keating, J. P.; O’Connell, N.: On the characteristic polynomial of a random unitary matrix. Comm. Math. Phys. 220 (2001), no. 2, 429–451.
  • [22] Janson, S.: Gaussian Hilbert spaces. Cambridge Tracts in Mathematics, 129. Cambridge University Press, Cambridge, 1997.
  • [23] Johansson, K.: On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91 (1998), no. 1, 151–204.
  • [24] Johansson, K.: Random matrices and determinantal processes. Mathematical statistical physics, 1–55, Elsevier B. V., Amsterdam, 2006.
  • [25] Johansson, K., Lambert G.: Gaussian and non-Gaussian fluctuations for mesoscopic linear statistics in determinantal processes, arXiv:1504.06455
  • [26] He, Y.; Knowles, A.: Mesoscopic eigenvalue statistics of Wigner matrices. Ann. Appl. Probab. 27 (2017), no. 3, 1510–1550.
  • [27] König, W.: Orthogonal polynomial ensembles in probability theory. Probab. Surv. 2 (2005), 385–447.
  • [28] Krasovsky, I. V.: Correlations of the characteristic polynomials in the Gaussian unitary ensemble or a singular Hankel determinant. Duke Math. J. 139 (2007), no. 3, 581–619.
  • [29] Kuijlaars, A. B. J.; McLaughlin, K. T.-R.; Van Assche, W.; Vanlessen, M.: The Riemann-Hilbert approach to strong asymptotics for orthogonal polynomials on [?1,1]. Adv. Math. 188 (2004), no. 2, 337–398.
  • [30] Kuijlaars, A. B. J.; Vanlessen, M.: Universality for eigenvalue correlations from the modified Jacobi unitary ensemble. Int. Math. Res. Not. 2002, no. 30, 1575–1600.
  • [31] Lambert, G.: CLT for biorthogonal ensembles and related combinatorial identities, arXiv:1511.06121
  • [32] Levin, E., Lubinsky, D. S.: Universality limits in the bulk for varying measures. Adv. Math. 219 (2008), 743–779.
  • [33] Levin, E., Lubinsky, D. S.: Universality limits for exponential weights. Constr. Approx. 29 (2009), 247–275.
  • [34] Lubinsky, D. S.: A new approach to universality limits involving orthogonal polynomials. Ann. of Math. (2) 170 (2009), no. 2, 915–939.
  • [35] Lubinsky, D. S.: Some recent methods for establishing universality limits. Nonlinear Anal. 71 (2009), no. 12, 2750–2765.
  • [36] Lyons, R.: Determinantal probability: Basic properties and conjectures in Proceedings of the Intl. Congress Math., vol. IV, Seoul, 2014.
  • [37] Mehta, M. L., Gaudin, M.: On the density of eigenvalues of a random matrix. Nuclear Phys. 18 (1960), 420–427.
  • [38] Pastur, L.: Limiting laws of linear eigenvalue statistics for Hermitian matrix models. J. Math. Phys. 47 (2006), no. 10, 103303.
  • [39] Pastur, L.; Shcherbina, M.: Universality of the local eigenvalue statistics for a class of unitary invariant random matrix ensembles. J. Statist. Phys. 86 (1997), no. 1-2, 109–147.
  • [40] Pastur, L.; Shcherbina, M.: Eigenvalue distribution of large random matrices. Mathematical Surveys and Monographs, 171. American Mathematical Society, Providence, RI, 2011.
  • [41] Plancherel; M.; Rotach, W.: Sur les valeurs asymptotiques des polynomes d’Hermite $H_n(x)=(-1)^n e^{\frac{{x^2}} {2}} \frac{{d^n }} {{dx^n }}({e^{-\frac{{x^2}} {2}}})$. Comment. Math. Helv. 1 (1929), 227–254.
  • [42] Rodgers, B.: A central limit theorem for the zeroes of the zeta function. Int. J. Number Theory 10 (2014), no. 2, 483–511.
  • [43] Simon, B.: The Christoffel-Darboux kernel. Perspectives in partial differential equations, harmonic analysis and applications, 295–335, Proc. Sympos. Pure Math. 79. Amer. Math. Soc., Providence, RI, 2008.
  • [44] Schubert, K.; Venker, M.: Empirical spacings of unfolded eigenvalues. Electron. J. Probab. 20 (2015), no. 120, 37 pp.
  • [45] Soshnikov, A.: The Central Limit Theorem for local linear statistics in classical compact groups and related combinatorial identities. Ann. Probab. 28 (2000), 1353–1370.
  • [46] Soshnikov, A.: Determinantal random point fields. (Russian) Uspekhi Mat. Nauk 55 (2000), no. 5(335), 107–160; translation in Russian Math. Surveys 55 (2000), no. 5, 923–975.
  • [47] Soshnikov, A.: Gaussian limit for determinantal random point fields. Ann. Probab. 30 (2001), 1–17.
  • [48] Sosoe, P., Wong, P.: Regularity conditions in the CLT for linear eigenvalue statistics of Wigner matrices. Adv. Math. 249 (2013), 37–87.
  • [49] Szegő, G.: Orthogonal polynomials. Fourth edition. American Mathematical Society, Colloquium Publications, Vol. XXIII. American Mathematical Society, Providence, R.I., 1975..
  • [50] Webb, C.: The characteristic polynomial of a random unitary matrix and Gaussian multiplicative chaos — the L2-phase. Electron. J. Probab. 20 (2015), no. 104, 21 pp.